question-icon

Does ferrous sulfate intake cause constipation?

default
Posted on Fri, 28 Feb 2014
Question: I am taking 5GR of ferrous sulfate 3x daily. Have been for several months. I stay constipated . Is this a normal amount to be prescribed ?
doctor
Answered by Dr. Manjeth Kumar G (1 hour later)
Brief Answer: Yes. Constipation is common side effect.Stool soft Detailed Answer: Hello, I have gone through your query and understand your concern. The dosage of iron depends on your hemoglobin and iron in blood. What is your hemoglobin level in last test? Yes. As i already said you can take these amount of tablet when your hemoglobin is low. Yes. Your constipation may be due to Iron tablets and it also dose dependent. It is due to incomplete absorption from the intestines. The iron that does not get absorbed remains in the intestinal tract and causes it to slow down, often resulting in constipation. When you feel this is bothersome, then you should discuss with your treating doctor to reduce the dose or change into other forms of iron like ferrous fumarate etc. Drink plenty of water. Take some stool softener like docusate sodium. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Manjeth Kumar G

General & Family Physician

Practicing since :2010

Answered : 1115 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does ferrous sulfate intake cause constipation?

Brief Answer: Yes. Constipation is common side effect.Stool soft Detailed Answer: Hello, I have gone through your query and understand your concern. The dosage of iron depends on your hemoglobin and iron in blood. What is your hemoglobin level in last test? Yes. As i already said you can take these amount of tablet when your hemoglobin is low. Yes. Your constipation may be due to Iron tablets and it also dose dependent. It is due to incomplete absorption from the intestines. The iron that does not get absorbed remains in the intestinal tract and causes it to slow down, often resulting in constipation. When you feel this is bothersome, then you should discuss with your treating doctor to reduce the dose or change into other forms of iron like ferrous fumarate etc. Drink plenty of water. Take some stool softener like docusate sodium. Hope this helps. Please write back for further queries. Wishing you good health.